Format

Send to

Choose Destination
See comment in PubMed Commons below
Z Gastroenterol. 1994 Jul;32(7):399-404.

Amanita phalloides intoxications in a family of russian immigrants. Case reports and review of the literature with a focus on orthotopic liver transplantation.

Author information

1
Department of Internal Medicine, University of Bonn, Germany.

Abstract

Alpha-amanitin, the main toxin of the death cap fungus (Amanita phalloides) is one of the most dangerous natural poison. This toxin damages eukaryotic cells by inhibiting their transcription. Lesions are seen in cells with rapid protein synthesis, particular in liver and renal cells, even at low toxin concentrations. Without adequate intensive therapy, the outcome of alpha-amanitin poisoning is very poor. This article reports various courses of amanitin intoxication in a family. In 3/4 patients, severe hepatic failure developed as assessed by a decrease of all coagulation factors, mainly Quick's test and factor V (< 10%-15%). Despite vigorous replacement of coagulation factors, in 1 of the patients orthotopic liver transplantation had to be performed on day 4, whereas in all other patients liver function improved spontaneously. All patients survived their intoxication. Both the pharmacological basis and clinical manifestations of Amanita intoxication are discussed. On this basis a treatment scheme is presented which the authors believe may be useful to clinicians.

PMID:
7975777
[Indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Loading ...
    Support Center